Louisiana, 2016Damaging Winds in Louisiana, August 16, 2016
August 16, 2016 · NWS SHV · 2 events in 2 counties and zones
A weak upper level trough of low pressure remained stationary from Central Texas northeast across Eastern Oklahoma, Northwest Arkansas, and into Southern Missouri on August 16th. Deep southerly winds maintained a very moist and unstable air mass in place, and enhanced shower and thunderstorms development along the seabreeze, which pushed inland into Northern Louisiana and East Texas from the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough of low pressure remained stationary from Central Texas northeast across Eastern Oklahoma, Northwest Arkansas, and into Southern Missouri on August 16th. Deep southerly winds maintained a very moist and unstable air mass in place, and enhanced shower and thunderstorms development along the seabreeze, which pushed inland into Northern Louisiana and East Texas from the Southeast Texas and Southern Louisiana coasts. These showers and thunderstorms produced brief heavy rainfall and locally gusty winds of 35-45 mph, with an isolated severe thunderstorm producing 60 mph wind gusts in Eastern Lincoln Parish which damaged a chicken house southwest of Downsville. Another isolated severe thunderstorm developed along the seabreeze in Northwest Louisiana just south of Shreveport, which downed a tree onto an 18-wheeler in Shreveport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 12:58 PM CST, 47 minutes earlier.
Area forecast discussion, Aug 16, 12:58 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
158 PM CDT TUE AUG 16 2016
.DISCUSSION...
Shear axis remains over the four state region through the weekend
with precipitable water values over 2 inches during this
timeframe. This coupled with southwesterly flow aloft will keep
rain chances up for the foreseeable future. WPC has at least a
marginal risk for excessive rainfall for much of the area through
the nex next 3 days. Thus...the threat for isolated flash flooding
will remain in place.
High temperatures have been running 10 to 15 degrees below normal
with the rain and clouds in the region. High temperatures...after
tomorrow...will begin to slowly creep back to near normal values
for mid august.
Even though a weak upper level ridge moves back into the area from
the east...guidance still has an unsettled pattern thoughout the
extended timeframe.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 74 83 74 88 / 50 70 40 50
MLU 74 87 74 89 / 40 50 30 50
DEQ 71 80 72 83 / 50 70 50 60
TXK 72 80 72 84 / 50 70 50 60
ELD 72 82 72 86 / 50 70 40 50
TYR 73 81 73 87 / 50 70 50 60
GGG 73 83 73 87 / 50 70 50 50
LFK 74 84 74 89 / 50 70 30 50
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&
35
Hazardous weather outlook, Aug 16, 11:23 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1223 PM CDT TUE AUG 16 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1223 PM CDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON THROUGH TONIGHT DUE TO A VERY MOIST ATMOSPHERE IN PLACE
AND AN UPPER LEVEL DISTURBANCE REMAINING RATHER STAGNANT ACROSS
THE REGION. THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE MEANS THAT
THERE WILL BE PERIODS OF LOCALLY HEAVY DOWNPOURS...SOME OF WHICH
COULD PRODUCE EXCESSIVE HEAVY AMOUNTS OF RAIN. THIS COULD RESULT
IN SOME LOW AREA FLOODING...ESPECIALLY IN FLOOD PRONE AND POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THIS STAGNANT PATTERN OF SCATTERED TO NUMEROUS PERIODS OF SHOWERS
AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE
WORK WEEK. AGAIN...THERE WILL BE PERIODS OF INTENSE DOWNPOURS...
SOME OF WHICH COULD RESULT IN LOW AREA FLOODING THROUGHOUT THE
WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
35
In the hours before
Special weather statement, Aug 16, 12:42 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
142 PM CDT TUE AUG 16 2016
LAZ017-018-161930-
SABINE LA-NATCHITOCHES LA-
142 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
SOUTHEASTERN SABINE PARISHES UNTIL 230 PM CDT...
AT 140 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HORNBECK...OR NEAR ANACOCO...MOVING NORTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY
RAINFALL IS POSSIBLE AND COULD LEAD TO BRIEF LOCALIZED FLOODING.
LOCATIONS IMPACTED INCLUDE...
MANY...FLORIEN...FISHER AND MOUNT CARMEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3159 9354 3159 9321 3136 9328 3136 9339
3128 9344 3128 9353
TIME...MOT...LOC 1840Z 186DEG 17KT 3133 9342
24Special weather statement, Aug 16, 12:44 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
144 PM CDT TUE AUG 16 2016
LAZ017-TXZ153-166-167-161930-
SABINE LA-SAN AUGUSTINE TX-SABINE TX-SHELBY TX-
144 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SABINE PARISH...
SABINE...SOUTHEASTERN SAN AUGUSTINE AND SOUTHEASTERN SHELBY COUNTIES
UNTIL 230 PM CDT...
AT 143 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EBENEZER TO NEAR MILAM...
AND MOVING NORTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MILAM...HEMPHILL...PINELAND...ROSEVINE...SEXTON...YELLOWPINE...
BRONSON...TOLEDO BEND RESERVOIR NORTH...MCELROY AND CHINAQUAPIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3112 9416 3112 9418 3116 9421 3134 9423
3182 9373 3139 9370 3115 9394 3114 9404
3112 9404 3111 9406 3110 9413
TIME...MOT...LOC 1843Z 179DEG 25KT 3103 9414 3140 9376
24Special weather statement, Aug 16, 12:55 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
155 PM CDT TUE AUG 16 2016
TXZ149-150-152-153-165-166-161945-
SAN AUGUSTINE TX-CHEROKEE TX-RUSK TX-ANGELINA TX-NACOGDOCHES TX-
SHELBY TX-
155 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSK...CENTRAL
ANGELINA...WESTERN SAN AUGUSTINE...NACOGDOCHES...SOUTHWESTERN SHELBY
AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 245 PM CDT...
AT 153 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING LINE OF
STRONG THUNDERSTORMS WHICH EXTEND ALONG A LINE FROM RUSK TO NEAR
ROCKLAND...AND MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LUFKIN...NACOGDOCHES...RUSK...HUNTINGTON...ALTO...GARRISON...
TRAWICK...POLLOK...ETOILE...DOUGLASS...WODEN...MARTINSVILLE...
SACUL...NEW SALEM...MELROSE...ZAVALLA...CUSHING...APPLEBY...
MOUNT ENTERPRISE AND CHIRENO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY AS THEY MERGE WITH OTHERS NEARBY...SO BE
CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL
CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3177 9524 3201 9492 3185 9439 3140 9422
3110 9414 3104 9440
TIME...MOT...LOC 1853Z 223DEG 22KT 3177 9514 3100 9430
24Special weather statement, Aug 16, 1:09 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 PM CDT TUE AUG 16 2016
LAZ010-011-017-018-162000-
RED RIVER LA-DE SOTO LA-SABINE LA-NATCHITOCHES LA-
209 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO...
NORTHWESTERN NATCHITOCHES...SOUTHEASTERN RED RIVER AND NORTHEASTERN
SABINE PARISHES UNTIL 300 PM CDT...
AT 207 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROBELINE...OR 7 MILES EAST OF MANY...OR 18 MILES SOUTHWEST OF
NATCHITOCHES...MOVING NORTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NATCHITOCHES...MANY...CAMPTI...ALLEN...PROVENCAL...ROBELINE...
POWHATAN...MARTHAVILLE...AJAX...BLACK LAKE...HAGEWOOD...HANNA...
LAKE END...EVELYN AND RAMBIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3158 9321 3158 9353 3199 9347 3201 9307
TIME...MOT...LOC 1907Z 189DEG 29KT 3160 9335
24
Special weather statement, Aug 16, 1:32 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
232 PM CDT TUE AUG 16 2016
LAZ010-017-018-TXZ150>153-165>167-162015-
DE SOTO LA-SABINE LA-NATCHITOCHES LA-SAN AUGUSTINE TX-RUSK TX-
SABINE TX-ANGELINA TX-NACOGDOCHES TX-SHELBY TX-PANOLA TX-
232 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR DE SOTO...NORTHWESTERN
NATCHITOCHES AND NORTHWESTERN SABINE PARISHES...NORTHWESTERN
SABINE...SOUTHEASTERN RUSK...SOUTHEASTERN PANOLA...CENTRAL
ANGELINA...NORTHERN SAN AUGUSTINE...NACOGDOCHES AND SHELBY COUNTIES
UNTIL 315 PM CDT...
AT 231 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ETOILE TO 15 MILES
EAST OF CONVERSE...AND MOVING NORTH...NORTHWEST AT 30 MPH.
WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NACOGDOCHES...CENTER...MANSFIELD...SAN AUGUSTINE...STONEWALL...
LOGANSPORT...TENAHA...TIMPSON...GARRISON...JOAQUIN...CONVERSE...
PATROON...MELROSE...TRAWICK...NEUVILLE...ETOILE...SHELBYVILLE...
BLAND LAKE...WODEN AND MACUNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR TOLEDO BEND LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3176 9491 3220 9400 3219 9395 3228 9383
3181 9332 3125 9449
TIME...MOT...LOC 1931Z 131DEG 37KT 3132 9446 3181 9344
24Special weather statement, Aug 16, 1:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT TUE AUG 16 2016
LAZ005-006-014-021-162030-
UNION LA-OUACHITA LA-LINCOLN LA-CALDWELL LA-
240 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL...EASTERN
UNION...EAST CENTRAL LINCOLN AND OUACHITA PARISHES UNTIL 330 PM
CDT...
AT 239 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
FARMERVILLE TO NEAR COLUMBIA...AND MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MONROE...CLAIBORNE...WEST MONROE...COLUMBIA...
BROWNSVILLE-BAWCOMVILLE...BROWNSVILLE-BAWCOM...SWARTZ...
FARMERVILLE...RICHWOOD...STERLINGTON...CLARKS...GRAYSON...MARION...
DOWNSVILLE...LOCH LOMON...LUNA...EUREKA...CADERVILLE...
SPENCER AND DESHARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY AS THEY MERGE...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 3207 9193 3203 9190 3193 9207 3265 9252
3301 9218 3299 9207 3269 9205 3270 9205
3271 9204 3271 9197 3266 9191 3260 9193
3251 9190 3240 9200 3228 9203 3227 9199
3219 9201 3217 9198 3216 9190 3209 9187
TIME...MOT...LOC 1939Z 226DEG 26KT 3262 9244 3204 9207
24Thunderstorm Wind, Lincoln
- When
- August 16, 1:45 PM CST
- Where
- Lincoln County, 1.13 mi N of Sibley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.596, -92.470
Strong winds peeled back portions of a roof on a chicken house on Dugdale Road.
Thunderstorm Wind, Caddo
- When
- August 16, 3:29 PM CST
- Where
- Caddo County, 0.91 mi E of Shreveport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.482, -93.735
A tree was downed onto an 18-wheeler near the intersection of Kings Highway and Centenary Blvd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645935, 645936.